Male osteoporosis

A 69-year-old Chinese man was found to have osteoporosis during a routine dual-energy x-ray absorptiometry scan (T score -3.3 in the lumbar spine and -2.7 in the left hip). He is 5 ft 7 in tall and weighs 136 lb (BMI 21), and he has no history of steroid use or fracture.

Further workup in search of a secondary cause included evaluations for parathyroid and thyroid disease, multiple myeloma, vitamin D deficiency, and hypogonadism. The results were negative except for a follicle-stimulating hormone (FSH) of 9.9 mIU/mL (normal 1.6-8.4) with normal luteinizing hormone (LH) (2.3 mIU/mL), free testosterone (1.48%), and total testosterone (683 ng/dL). The 24-hr urinary N-methylhistamine, N-telopeptide, and calcium were normal when measured.

An endocrinologist recommended alendronate (Fosamax) 70 mg plus vitamin D weekly, but the patient is worried about side effects, particularly necrosis of the jaw bone. What is the incidence of side effects with the bisphosphonates? Can those effects be prevented? Are there alternative treatments for male osteoporosis, such as strontium? Is strontium available, or is it considered experimental? This patient's bone density may be a false positive, since the Asian male may have a lower bone density than the young white male used to set the T-score standard. Could he increase his calcium intake to 1,500 mg and his vitamin D to 600 units, add exercise/fall prevention, and not use any medication?
—Franklin Y. Lee, MD, PhD, Villanova, Pa.

There are no comparative jaw data on the bisphosphonates, since none has the vast use of alendronate, but it is likely that when used orally, the risk of jaw osteonecrosis is rare with all of them (<1 in 100,000). Strontium is not available yet, but both alendronate and risedronate (Actonel) are now approved for male osteoporosis. The patient's normal urinary N-telopeptide level (uNTX test) suggests that he is not resorbing bone. Extra calcium and vitamin D along with weight-bearing exercises will likely suffice.
—Jack Waxman, MD (104-5)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters